Alert archive / Wisconsin / Small Craft Advisories in 2019

Small Craft Advisory 8, NWS Green Bay, WI

January 24, 2019

NWS Green Bay, WI issued this small craft advisory at Jan 24, 2019, 4:02 AM CST. It took effect at Jan 24, 2019, 12:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2019, 4:02 AM CST (10:02 UTC)
In effect from
Jan 24, 2019, 12:00 PM CST
Expired
Jan 25, 2019, 9:00 AM CST
In force
21 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 10:56 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Jan 23, 10:56 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1056 PM CST Wed Jan 23 2019

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 242 PM CST Wed Jan 23 2019

Low pressure was lifting northeast into the Lake Huron region
this afternoon, as the deformation zone associated with an
upper trof pulled through far northeast WI. Radar showed the
back edge of the deformation snow band shifting east through
Brown, Door and Kewaunee counties. This band should exit Door
county between 3 pm and 4 pm.

The winter weather advisory for Door county will be allowed to
expire at 3 pm.

A weak ridge of high pressure will bring partial clearing to
parts of central and east central WI this evening. However,
any clearing will be short-lived as a clipper system and
associated arctic cold front approach the region late tonight.
This system will bring scattered to numerous snow showers to
the western half of the forecast area late tonight. Temperatures
should settle into the single digits to around 10 degrees before
rebounding slightly ahead of the cold front late tonight.

The arctic cold front and upper trof will cross the forecast
area on Thursday, and exit during the afternoon. Timesections
show lift coincident with the dendritic growth zone for a few
hours at any given location as the arctic front moves through,
so have raised pops to likely across much of the area. Expect
snow showers to decrease in the afternoon, except in north
central WI, where some lake-effect will occur. Most of the
region should see a half inch to an inch of powder from
this system, with 1 to 2 inches in the Lake Superior snow belt.
Northwest winds will pick up during the afternoon, which
should lead to at least patchy blowing snow across much of
the region. Later shifts will need to further assess this threat,
as there is a deep layer of powdery snow to blow around in the
Fox Valley and lakeshore areas. Temperatures will top out in the
single digits to lower teens northwest to around 20 degrees east,
before falling during the afternoon. Wind chills will already be
pushing advisory criteria in our far western counties by sunset.

.LONG TERM...Thursday Night Through Wednesday
Issued at 242 PM CST Wed Jan 23 2019

Forecast concerns generally revolve around bitterly cold temps and
occasional light snow chances.  The weather pattern will transition
to one more typical of winter, with a potent upper ridge over the
west coast of North America and a deep trough over the eastern half
of the continent.  Thanks to northwest flow aloft, the coldest air
of the season will be impacting the region over the next week.
Plenty of differences in the latest model guidance concerning the
clipper system progged to move across the region Sunday night into
Monday.  Comparing the models, have a slight preference for the
ecmwf.

Thursday night through Friday night...Between Arctic high pressure
over the Plains and low pressure over the eastern Great Lakes, gusty
northwest winds will bring in the coldest air of the season to the
region on Thursday night.  Some light snow showers may linger near
the Lakeshore and the Vilas county snow belt into the evening. But
otherwise, will generally see clearing skies with bitterly cold air
settling over the state. Combined with persistent gusts around 20 to
25 mph, low temps of 5 to 20 below zero will produce wind chill
readings of 25 to 40 below.  Wind chill headlines look like a solid
bet at this time due to the dangerous cold.  The surface ridge axis
will then slowly shift across the region on Friday and Friday night.
Some differences noted in the models in regards to cloud cover, but
since this will be a cold Arctic airmass, will favor a less cloud
scenario. So think will see a mostly clear to partly cloudy period
from Friday thru Friday night, but temps will struggle to rise above
zero on Friday despite some sunshine.  The winds will not be as
gusty on Friday, but should at least have some winds and will see
temps fall well below zero again, so wind chill readings will only
see minor improvements.

Rest of the forecast...Both the ecmwf and gfs show a beefy polar
vortex dropping into the Lake Superior region over the weekend. Most
snow activity will likely pass by to our west and south during this
time, though some light snow showers are likely over the Vilas
county snow belt at times.  As a result, temperatures have trended
colder on Saturday night and Sunday, and will likely lead to more
dangerous wind chills.  The next chance of widespread snowfall will
occur on Sunday night and Monday when a clipper traverses the
region.  Track differences remain in the models, which leads to
higher uncertainty with snowfall forecast.  Higher potential for
accumulating snow will occur over central to east-central WI where a
1-3 or 2-4 inch snowfall is possible.  Behind this system, another
bitterly cold Arctic high will build into the region through the
middle of next week.  This airmass is currently projected to be on
par with the airmass arriving Thursday night into Friday, if not
colder judging by the ecmwf solution.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1056 PM CST Wed Jan 23 2019

MVFR ceilings are expected in most areas tonight though there
will be areas of clearing as well. An approaching cold front will
produce MVFR ceilings along with snow showers and brief IFR
conditions Thursday. Gusty northwest winds will produce blowing
and drifting snow Thursday afternoon and evening.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......RDM
Hazardous weather outlook, Jan 23, 2:50 PM CST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
250 PM CST Wed Jan 23 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
250 PM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Untreated roads may remain snow covered and slippery into the
evening as a result of today's snowfall. In addition, another
round of snow showers will return to parts of north central and
central late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Light snow showers along an Arctic front may result in roads
becoming snow covered and slippery Thursday into Thursday night.
Around a half inch to an inch of accumulation will be possible,
with locally higher amounts in the Lake Superior snow belt.
Increasing northwest winds will also result in areas of blowing
and drifting snow Thursday afternoon and evening.

A very cold airmass will settle in across the western Great Lakes
from Thursday night through the weekend. Wind chills are forecast
to range from 25 to 40 below Thursday night and Friday night, and
20 to 30 below Saturday night. Another bout of dangerously cold
air could also impact the region during the middle of next week.

A low pressure system could bring several inches of snow to the
area Sunday night and Monday. Untreated roads, bridges and
sidewalks are anticipated to be snow covered and slippery for the
Monday morning commute to work or school.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to provide snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-242100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
250 PM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability for widespread hazardous weather is low.

Kieckbusch/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:55 AM CSTWind Chill WatchGRBForest, Langlade, Lincoln, Oneida, Vilas10 hr
Jan 24, 3:55 AM CSTWind Chill AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more32 hr
Jan 24, 4:02 AM CSTHeavy Freezing Spray WarningGRB5 days

Nearby

Small Craft Advisories in Wisconsin, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.